NELSON LEE NOVICK, M.D.
The Low-Calorie Artificial Sweetener, aspartame (NutraSweet; G.D. Searle & Co., Skokie, Illinois), a synthetic combination of aspartic acid and the methyl ester of phenylalanine, is currently used in many diet sodas, cereals, and chewing gums and as a substitute for granulated sugar. Although the Food and Drug Administration has approved aspartame for routine use (except in patients with phenylketonuria), its potential for toxicity remains controversial (1-4). This report describes the first confirmed case of aspartame-induced granulomatous panniculitis.
A 22-year-old, otherwise healthy woman had numerous, bilateral, nontender, nodular lesions on both legs for 2 months. The patient denied having used any
NOVICK NL. Aspartame-lnduced Granulomatous Panniculitis. Ann Intern Med. 1985;102:206–207. doi: 10.7326/0003-4819-102-2-206
Download citation file:
Published: Ann Intern Med. 1985;102(2):206-207.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use